Arizona, 2015Flash Flooding and Damaging Wind in Arizona, July 18, 2015
July 18, 2015 · NWS PSR · 3 events in 2 counties and zones
The atmosphere across southern Arizona was exceptionally moist and unstable on July 18th, due in large part to a significant infusion of tropical moisture from hurricane Dolores. As a result, scattered thunderstorms developed during the afternoon over south central Arizona and they persisted into the evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The atmosphere across southern Arizona was exceptionally moist and unstable on July 18th, due in large part to a significant infusion of tropical moisture from hurricane Dolores. As a result, scattered thunderstorms developed during the afternoon over south central Arizona and they persisted into the evening hours. Some of the storms became very strong and developed damaging winds, knocking down power poles near Morristown. During the evening, torrential rain developed in the community of Wickenburg, leading to significant flooding and flash flooding. Many rain gages reported over 3 inches of rain in a short period near Wickenburg. Fortunately no injuries were reported due to the flooding. A Flash Flood Watch was in effect for the area through 2300MST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 18, 3:30 PM MST, 1 hour earlier.
Area forecast discussion, Jul 18, 3:30 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
330 PM MST SAT JUL 18 2015
.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WITH POTENTIAL FOR HEAVY RAINFALL WILL
AFFECT MUCH OF THE AREA THROUGH TONIGHT WITH MORE SCATTERED COVERAGE
AGAIN ON SUNDAY. MOSTLY CLOUDY SKIES DURING THIS PERIOD WILL ALSO
HELP TO BRING BELOW NORMAL TEMPERATURES. SOMEWHAT DRIER AIR WILL
MOVE INTO THE REGION EARLY NEXT WEEK WITH A RETURN TO TYPICAL MONSOON
CONDITIONS AND WARMER TEMPERATURES BY MID WEEK.
&&
.DISCUSSION...
TODAY IS TURNING OUT TO BE A MUCH MORE ACTIVE DAY AS PLENTIFUL
MOISTURE IN PLACE IN COMBINATION WITH AN UNSTABLE ENVIRONMENT HAS
ALLOWED FOR SEVERAL AREAS OF THUNDERSTORMS ALREADY BY EARLY THIS
AFTERNOON. THE BEST INSTABILITY WITH MLCAPES NEAR 2000 J/KG EXISTED
OVER SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA SINCE LATE MORNING
WITH VALUES CLOSER TO 1000 J/KG OVER SOUTHERN ARIZONA WHERE CLOUDS
LINGERED A BIT LONGER. AN UPPER LEVEL JET MAX LOCATED OVER SOUTHERN
CALIFORNIA NORTHEASTWARD INTO THE CENTRAL ROCKIES IS PROVIDING FOR
STORM ENHANCEMENT OVER OUR WESTERN ZONES. A COUPLE STORMS OVER
SOUTHEAST CALIFORNIA HAVE ALREADY REACHED SEVERE LIMITS AND MAY SEE
SOME ADDITIONAL SEVERE STORMS THROUGH EARLY EVENING AS STORMS
CONTINUE TO TRACK AND DEVELOP INTO SOUTHWEST AND WEST-CENTRAL
ARIZONA. SLOW STORM MOTION AND HIGH PWATS ARE ALSO LEADING TO HEAVY
RAINFALL PRODUCING STORMS WITH FLASH FLOODING STILL A CONCERN THROUGH
THE REST OF TODAY.
OVER SOUTH-CENTRAL ARIZONA...STORMS INITIATED LATE THIS MORNING OVER
NORTHERN MEXICO INITIALLY WITH FURTHER DEVELOPMENT SINCE NOON OVER
PIMA AND SOUTHERN MARICOPA COUNTIES. THOUGH THIS AREA IS IN A LESS
FAVORABLE ENVIRONMENT...STILL COULD SEE SOME LOCALIZED STRONG WIND
GUSTS AND BLOWING DUST AS THESE STORMS MOVE NORTHWARD INTO THE
PHOENIX AREA LATER THIS AFTERNOON INTO THIS EVENING. FLASH FLOOD
POTENTIAL OVER SOUTH-CENTRAL ARIZONA IS DEFINITELY A THREAT INTO THIS
EVENING...ESPECIALLY AS STORMS MOVE OVER POPULATED AREAS.
ACTIVITY SHOULD DIMINISH DURING THE LATE EVENING HOURS...OR AT LEAST
SHORTLY AFTER MIDNIGHT TONIGHT AND THINK THE OVERALL ATMOSPHERE WILL
BE FAIRLY OVERWORKED FROM THE EXTENSIVE CONVECTION EARLIER IN THE
DAY. AM KEEPING AT LEAST CHANCE DURING THE OVERNIGHT HOURS...THOUGH
THINK OVERALL COVERAGE WILL NOT BE HIGH.
GIVEN THAT IT LOOKS LIKE TODAY WILL OVER WORK THE ATMOSPHERE FAIRLY
SUFFICIENTLY...SUNDAY SHOULD SEE MAINLY SCATTERED SHOWERS AND
THUNDERSTORMS AND LESS OF A CHANCE OF ANY STRONG TO SEVERE STORMS AS
FLOW ALOFT BECOMES MORE CONFLUENT. SLIGHTLY DRIER AIR IS ALSO FORECAST
ACROSS THE AREA WHICH COULD HELP MITIGATE STORM CHANCES BUT POPS
THAT ARE WELL ABOVE CLIMO ARE WARRANTED THROUGH THE END OF THE
WEEKEND /PWATS WILL STILL BE IN THE 75TH TO 90TH PERCENTILE/.
THE REAL DRY AIR IS EXPECTED TO ARRIVE MONDAY AND TUESDAY AS THE
REMNANT CIRCULATION FROM TROPICAL STORM DOLORES DRIFTS THROUGH
CALIFORNIA AND USHERS IN A PROLONGED PERIOD OF DRY/SOUTHWESTERLY FLOW
ALOFT. BL MIXING RATIOS ARE FORECAST TO FALL TO AROUND 5-6 G/KG
THROUGH MUCH OF THE UPCOMING WEEK COINCIDENT WITH VIRTUALLY NO
MLCAPE/MUCAPE ACROSS THE AREA. CLIMO- LIKE POPS HAVE BEEN DRAWN IN
MONDAY AND ESPECIALLY FROM TUESDAY ONWARD. THE AREAS MOST LIKELY TO
SEE ANY STORM DEVELOPMENT WOULD BE THE HIGHER TERRAIN SPOTS
NORTH/EAST OF PHOENIX ALTHOUGH EVEN THEY MAY SEE A BREAK AT TIMES
NEXT WEEK.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
CONSIDERABLE MOISTURE FROM HURRICANE DOLORES REMAINS ACROSS THE AREA
AND WITH AMPLE INSTABILITY PRESENT WE CONTINUE TO HAVE A GOOD CHANCE
OF SHOWERS/STORMS ACROSS THE GREATER PHOENIX AREA LATER THIS
AFTERNOON AND THROUGH THE EVENING HOURS. FOR NOW WE WILL GO WITH
VCSH IN THE TAFS THROUGH ABOUT 01Z...TRANSITIONING TO VCTS AFTER.
DEPENDING ON THE AMOUNT OF STORM COVERAGE...TAFS WILL LIKELY NEED
UPDATING TO REFLECT CATEGORICAL MENTION OF TSRA INSTEAD OF SIMPLY
VICINITY WORDING. WINDS WILL BE HIGHLY VARIABLE DEPENDING AS
OUTFLOWS MAY MOVE ACROSS THE TERMINALS FROM ANY DIRECTION...CHANGING
WITH TIME AS NEW CONVECTION DEVELOPS AND MOVES INTO THE AREA. AFTER
MIDNIGHT WE SHOULD SEE THE ATMOSPHERE STABILIZED...SO WE WILL
TRANSITION INTO SHOWERS INSTEAD OF STORMS...WITH LESSER AMOUNTS OF
COVERAGE SO VCSH WILL RETURN TO THE TAFS. OVERALL...CIGS SHOULD STAY
GENLY AOA 6K FEET UNLESS HEAVY AMOUNTS OF RAIN FALL AT THE TERMINALS.
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
SIGNIFICANT AMOUNTS OF TROPICAL MOISTURE AND INSTABILITY ARE PRESENT
OVER THE SOUTHEAST CALIFORNIA DESERTS...WITH CAPE VALUES ABOVE 2000
J/KG. THUS WE WILL SEE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS AFFECTING THE TERMINAL THROUGH THE EVENING
HOURS...WITH COVERAGE DECREASING AROUND 02Z TO 03Z. CIGS SHOULD
GENLY STAY AOA 5K FEET UNLESS HEAVY RAIN OCCURS AT THE TERMINALS.
WINDS WILL FAVOR THE SOUTHWEST TO WEST BUT COULD BE QUITE VARIABLE
AT TIMES WITH STORM OUTFLOWS MOVING THROUGH THE AREA FROM ANY
DIRECTION. AFTER 06Z EXPECT SCT-BKN DEBRIS CLOUDS MAINLY ABOVE 8K
FEET THROUGH THE MORNING HOURS SUNDAY.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
CONDITIONS WILL GRADUALLY DRY OUT STARTING MONDAY...BUT LINGERING
MOISTURE WILL PROVIDE SLIGHT CHANCES OF SHOWERS AND THUNDERSTORMS
OVER AT LEAST EASTERN ARIZONA AND POTENTIALLY PORTIONS OF SOUTH-
CENTRAL ARIZONA. FOR TUESDAY INTO FRIDAY DRIER FLOW WILL PRETTY
CONFINE THUNDERSTORM CHANCES TO THE HIGHER TERRAIN AREAS TO THE EAST
OF PHOENIX. BELOW SEASONAL NORMAL HIGH TEMPERATURES ARE EXPECTED
MONDAY BUT AS THE AIRMASS DRIES A WARMING TREND IS EXPECTED WITH
READINGS CLIMBING TO AROUND NORMAL BY THE MIDDLE OF THE WEEK.
MINIMUM HUMIDITIES WILL GRADUALLY DECREASE AND LOWER INTO THE TEENS
FOR THE MOST PART BY MIDWEEK. WINDS WILL STAY RELATIVELY LIGHT ALL
WEEK...FAVORING NORMAL SOUTHWEST TO WEST DIRECTIONS IN THE AFTERNOON
AND EVENING...WITH TYPICAL OCCASIONAL GUSTINESS.
&&
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING OR POSSIBLY ON
SUNDAY.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...FLASH FLOOD WATCH UNTIL 11 PM MST THIS EVENING FOR AZZ020>028.
CA...FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR CAZ030>033.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...KUHLMAN
AVIATION...CB
FIRE WEATHER...KUHLMAN/CB
In the hours before
Local storm report, Jul 18, 2:13 PM MST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
213 PM MST SAT JUL 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM HEAVY RAIN 1 S BOUSE 33.91N 114.00W
07/18/2015 M1.00 INCH LA PAZ AZ TRAINED SPOTTER
MEASURED IN 17 MINUTES AND TSTM WIND GUST TO 54 MPH
&&
EVENT NUMBER PSR1500071
PSRSpecial weather statement, Jul 18, 2:18 PM MST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
218 PM PDT SAT JUL 18 2015
CAZ033-182200-
IMPERIAL COUNTY CA-
218 PM PDT SAT JUL 18 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL IMPERIAL COUNTY
UNTIL 300 PM PDT
AT 218 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HOLTVILLE...OR 7 MILES EAST OF IMPERIAL...MOVING NORTH AT 20 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EL CENTRO...BRAWLEY...HOLTVILLE...CALIPATRIA...ALAMORIO...WIEST AND
GLAMIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM PDT FOR
SOUTHEASTERN CALIFORNIA.
LAT...LON 3271 11512 3276 11554 3318 11555 3310 11496
TIME...MOT...LOC 2118Z 186DEG 17KT 3286 11544
CK
Special weather statement, Jul 18, 2:51 PM MST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
251 PM MST SAT JUL 18 2015
AZZ020-021-CAZ031-182300-
LOWER COLORADO RIVER VALLEY AZ AZ-WEST CENTRAL DESERTS AZ-
LOWER COLORADO RIVER VALLEY CA CA-
251 PM MST SAT JUL 18 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN LA PAZ AND EASTERN RIVERSIDE COUNTIES
INCLUDING THE COMMUNITIES OF PARKER...BOUSE...PARKER DAM
AND ADJACENT STATE HIGHWAYS 72 AND 95.
UNTIL 400 PM MST/400 PM PDT/
AT 247 PM MST /247 PM PDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS NEAR PARKER AND BOUSE MOVING NORTH AT 15 MPH.
THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH...AND
HEAVY RAIN RESULTING IN WASH FLOODING OR THE PONDING OF WATER IN
CITY STREETS AND ROADWAYS.
LOCATIONS IMPACTED INCLUDE...
PARKER...BOUSE...VICKSBURG...BUCKSKIN MOUNTAIN PARK...VICKSBURG
JUNCTION AND POSTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3425 11401 3407 11344 3369 11375 3372 11418
3401 11445 3409 11441 3417 11429 3417 11425
3426 11415 3431 11413
TIME...MOT...LOC 2147Z 220DEG 47KT 3413 11425
HVSpecial weather statement, Jul 18, 3:21 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
321 PM MST SAT JUL 18 2015
AZZ022-023-027-182300-
GREATER PHOENIX AREA AZ-NORTHWEST MARICOPA COUNTY AZ-
SOUTHWEST MARICOPA COUNTY AZ-
321 PM MST SAT JUL 18 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL MARICOPA COUNTY
UNTIL 400 PM MST
AT 320 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CASHION...MOVING NORTHEAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PHOENIX...GLENDALE...SURPRISE...AVONDALE...GOODYEAR...BUCKEYE...EL
MIRAGE...TOLLESON...YOUNGTOWN...CASHION...SUN CITY...WADDELL...
LITCHFIELD PARK...DOWNTOWN GLENDALE...LUKE AFB...GLENDALE SPORTS
COMPLEX...METRO CENTER...CAMELBACK RANCH...ESTRELLA MOUNTAIN PARK AND
LIBERTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3327 11243 3326 11250 3333 11258 3344 11261
3352 11246 3371 11220 3368 11211 3360 11209
3347 11212 3334 11226
TIME...MOT...LOC 2220Z 219DEG 31KT 3346 11230
JSLocal storm report, Jul 18, 4:03 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
403 PM MST SAT JUL 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLOOD 5 NE PARKER 34.19N 114.22W
07/18/2015 LA PAZ AZ LAW ENFORCEMENT
ESTIMATED 4 INCH OF WATER ON ROADWAY AT RIVERSIDE DRIVE
AND CIENEGA SPRINGS ROAD. WATER FLOWING OVER ROADWAY
&&
EVENT NUMBER PSR1500072
DEWEYSpecial weather statement, Jul 18, 4:16 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
416 PM MST SAT JUL 18 2015
AZZ022-023-190015-
GREATER PHOENIX AREA AZ-NORTHWEST MARICOPA COUNTY AZ-
416 PM MST SAT JUL 18 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN MARICOPA COUNTY
UNTIL 515 PM MST
AT 414 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WITTMANN...MOVING NORTHEAST AT 28 MPH.
WINDS OF 35 TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GLENDALE...PEORIA...SURPRISE...GOODYEAR...BUCKEYE...EL MIRAGE...
YOUNGTOWN...WITTMANN...CIRCLE CITY...SUN CITY WEST...WADDELL...SUN
CITY...SURPRISE STADIUM...LUKE AFB...WHITE TANK MOUNTAIN PARK...
MORRISTOWN...BEARDSLEY AND VISTANCIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3389 11231 3391 11224 3395 11224 3396 11219
3369 11221 3345 11245 3341 11261 3344 11271
3357 11287 3399 11271
TIME...MOT...LOC 2314Z 203DEG 25KT 3379 11248
JSThunderstorm Wind, Maricopa
- When
- July 18, 4:30 PM MST to 4:40 PM MST
- Where
- Maricopa County, 0.9 mi SE of Morristown
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 33.840, -112.610
Strong thunderstorms developed over south central Arizona during the afternoon hours on August 18th, and due to a significant infusion of tropical moisture they became very intense and produced gusty and damaging outflow winds. Some of the storms affected communities such as Morristown. According to a trained weather spotter located about 1 mile southeast of Morristown, gusty winds estimated to be in excess of 60 mph downed several power poles at 1640MST. At about the same time, local law enforcement reported that 2 miles of power poles were blown down 1 mile northwest of Morristown and that US 60 had been closed between milepost 122 and 124 due to the downed poles.
Flash Flood, Maricopa
- When
- July 18, 4:30 PM MST to 8:00 PM MST
- Where
- Maricopa County, 7.11 mi WSW of Wittmann to 5.73 mi SW of Circle City
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 33.725, -112.635
Thunderstorms developed across the northwest portions of the greater Phoenix metropolitan area during the afternoon hours on July 18th; due to an infusion of tropical moisture from hurricane Dolores the stronger storms produced very intense rainfall with peak rain rates above 2 inches per hour. The heavy rain led to both urban and flash flooding in the area around Circle City. At about 1700MST, the public reported that 3 to 6 inches of rain was flowing over the roads from heavy rain, about 6 miles southwest of Circle City. Cars were unable to pass due to the swiftly flowing water. Initially, at 1701MST, an Urban and Small Stream Flood Advisory was issued for the area and this was upgraded to a Flash Flood Warning at 1756MST.
Flash Flood, Gila
- When
- July 18, 5:30 PM MST to 10:30 PM MST
- Where
- Gila County, 73.67 mi WSW of Strawberry to 72.27 mi WSW of Strawberry
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Department of Highways
- Coordinates
- 34.005, -112.718
Scattered strong thunderstorms developed across northwest Maricopa county during the afternoon hours on July 18th. Due to a significant infusion of tropical moisture from hurricane Dolores, the storms produced torrential rainfall with peak rain rates well in excess of 3 inches per hour; one of the communities that was especially hard hit by the heavy rain was Wickenburg. Heavy rain in the Wickenburg area began around 1630MST and continued through the evening hours; many flood control district rain gages in the area reported storm total rainfall amounts ranging from 3 inches to nearly 4.5 inches. The excessive rainfall led to episodes of flash flooding; according to the Department of Highways, at 1805MST U.S. Highway 60 was closed at milepost 111 due to the fact that the road was flooded and impassable. Earlier, at 1742MST a trained spotter 1 mile southeast of Wickenburg reported 2 inches of rain measured in 30 minutes which flooded area roadways. Additionally, another spotter 2 miles southwest of Wickenburg reported Cemetary Wash running with very heavy rapids and water was reported to be 2 inches deep across the front yard of some homes. At 1746MST heavy rain caused the Casandro Wash to rise to 6.7 feet which is above flood stage. Fortunately, no injuries were reported due to the flash flooding.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Ohio, July 18 to 19, 20153 deaths · 3 injured · $3.0 million · 7 events
- Excessive Heat in Texas, July 18 to 19, 20152 deaths · 2 events
- Flash Flooding and Lightning Strike in California, July 18 to 20, 20151 death · 10 events
- Tornadoes and Damaging Winds in Wisconsin, July 18, 2015$239,000 · EF1 · 8 events
- Damaging Winds and Lightning Strike in North Carolina, July 18, 2015$500,000 · 50 kt wind · 3 events
- Flash Flood and Flood in Kentucky, July 18 to 19, 2015$475,000 · 2 events
- Tornado and Damaging Winds in Wisconsin, July 18, 2015$110,000 · EF1 · 6 events
- Damaging Winds in South Carolina, July 18, 2015$200,000 · 60 kt wind · 7 events
- Flash Flooding in West Virginia, July 18, 2015$190,000 · 3 events
- Hail and Damaging Winds in Nebraska, July 18, 2015$66,000 · 1.75 in hail · 18 events
- Flash Flood in Arizona, July 18, 2015$140,000 · 1 event
- Damaging Winds in Wisconsin, July 18, 20153 injured · $15,000 · 57 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582517, 585065, 582533.